Now the trade name for naloxone is Narcan and I wanted to include
that in this one I don’t normally put those in our presentations
but I want you to recognize that because this is the name that you see in the news a lot.
Naloxone is the generic name, Narcan is one of the trade names.
Now what is a very strong competitive pure opioid antagonist at the receptors.
Okay, I said that slowly because I want it to sink in.
This drug saves lives, if someone has taken an overdose of a pure opioid agonist,
remember those are the medications, strongest ones,
these are the ones that are most likely for abuse, this drug can literally save their life.
Now, it’s not just limited to someone who individually takes an overdose.
Sometimes in the hospital when we give opioid to a patient, it’s a little much for them,
so we can give that to a patient to back off on that rather quickly,
doesn’t mean we intended to overdose them or they intended to overdose
but this is a drug that we also use in the hospital setting for anyone
who gets a little bit too sleepy or a little too much of an opioid agonist?
This drug reverses the effects of the opioids because it’s an antagonist
so it’s gonna reverse the coma, they’re gonna wake up.
It’s gonna reverse the respiratory depression, it’s gonna reverse the pain relief and the euphoria,
so when they wake up in the ER they’re not particularly happy
if they thought they had taken a drug to get that euphoric kind of feeling -
they get into the ER we hit them with a naloxone,
they wake up and it’s usually not a really happy awakening but we have saved their life.
Here’s another reason why they are not really excited be aware
if somebody has significant physical dependence on opioid they will have an immediate withdrawal response.
Okay, that should kinda give you a picture of why when someone rolls in the ER with an overdose of opioids,
we hit them with the naloxone, they wake up, come right out of that coma,
they start breathing faster, they have no pain relief, they have no euphoria,
and they start feeling horrible there is nothing fun about withdrawal responses.
Well, the patient had been on opioid, whether prescription or they were abusing them
we would gradually wean those down to avoid the withdrawal symptoms
but clinically significant dependence can develop after just 20 days or more of high opioid doses,
so, you may be a patient who has a prescription
and you’ve been taking it for 20 days that would perfectly appropriate
that’s why it’s so important that we wean the medication down instead of abruptly discontinue it.
Hey, Narcan is abruptly discontinue it, if you were using Narcan,
we’re trying to save your life and so we’ll deal with the withdrawal symptoms
but someone else who had been on an opioid that’s why we wean the medications
we give them gradually lower and smaller and smaller doses over a longer period of time
so they don’t deal with those withdrawal symptoms
but that’s what you’re dealing with an ER situation or out in the street,
if you give somebody Narcan they are gonna wake up immediately
and if they have a very strong physical dependence, they are gonna start feeling horrible, pretty quick.
Now I want you to think about opioid withdrawal symptoms
is kind like flu like symptoms nobody feels good with the flu but that’s kind of how they feel -
let me break it down for you.
Now instead of that euphoria they have this dysphoria and they feel terrible.
They have this weird kind of yawning, they have a runny nose, that’s what a rhinorrhea is.
Their pupils will dilate and they’ll be tearing kind of that parasympathetic response.
Their hair is stand on end where they bristle their muscles hurt, they have nausea, vomiting and diarrhea.
Their gut is just going crazy and they have fever and they're sweating.
So think of it as like an overall horrible case of the flu
and you wanna watch them very closely for severe dehydration because of the nausea,
vomiting, diarrhea, fever and sweating.
So opioids withdrawal is no fun but let’s stop for just a minute
and I want you to see if you can think of two reasons a patient would go through opioid withdrawal symptoms?
Okay, here’s an examples of why a patient would go through opioid withdrawal symptoms.
They’ve overdosed and they have a physical dependence on opioids
and we gave them naloxone - boom!
They are gonna wake up and they’re gonna wake up feeling horrible.
Another reason patients can go through opioid withdrawal symptoms is they may have had a prescription,
they’re following exactly the doctors’ orders but for some reason, they stopped taking the medication abruptly
and they’ve been taking it for three weeks.
They're gonna experience opioid withdrawal symptoms.
Always remember when it’s appropriate to win the medication.
Now the routes that we can give Naloxone this is what it’s so cool you can give intra-nasally
that means anyone can give it in a nose spray so you spray it on one nostril
with the person lying on their back and in about two to five minutes you’ll start to see the effect.
Now lots of EMT first responder, police officers or even family members of people
who we know have problems with drug addiction can carry a nose spray with them
and it’s easy for anyone to administer.
Parenteral IV or IM has to be given by somebody who’s trained.
So, IV the effects take effect almost immediately but they only last for about an hour.
So, if you think about that patient that’s in the ER, they’re all in the opioid overdose,
we give them an IV dose of medication - boom!
they wake up almost immediately but it only last for an hour
so we might have to give them more than one dose.
You can also give it like the epi pens you can get this injected directly into the thigh
with an auto injection device that also will kick in in about 2-5 minutes
and it will last for several hours.
So I want you to be really clear on what drugs naloxone reverses? It’s opioids only, okay.
Opioid only cuz remember naloxone is an opioid receptor antagonist.
I wanna give you an example of commonly abused types of opioids.
Fentanyl that drug is a hundred times more potent than morphine,
it’s a really powerful drug has a high black market value. Methadone, Dilaudid, Norco and Lorcet -
now all of these are considered prescription drugs.
The last one is Heroin so naloxone will also work on a heroin overdose
which is clearly a street drug.
I wanted you to be aware that that’s one of the medications that will also work on.
Now this isn’t a complete list.
Again, I just gave you the a commonly abused examples plus heroin
now I also want to clarify what drugs, naloxone does not reverse -
non opioids like benzodiazepines.
But wait a minute -- if somebody took a true benzodiazepine overdose how does it look different?
Well, you know there’s still gonna be out of here so I'll be able to respond to them
but if they’ve taken something like diazepam, alprazolam, midazolam -
you can give them the naloxone but it’s not gonna help anything.
It won’t hurt them but it also won’t help them.
Same thing for stimulants if they're on amphetamines, cocaine, crystal meth, methamphetamines -
naloxone’s not gonna help them.
If they have other sedatives like phenobarbital or clonazepam or estazolam;
it’s not gonna help, so be very clear.
Naloxone only works on medications that are opioids.
Also if you have someone who has an alcohol overdose, naloxone won’t affect it.
The good news about Naloxone like I said and those other medication, it won’t help the patient but it won’t hurt them.
You can’t overdose on naloxone and you don’t ever develop a dependence to it
or tolerance it works every time so there are certain patients
that have had naloxone multiple times with overdoses.
So larger doses are more likely to cause withdrawal symptoms
if the patient is physically dependent on opioids so make it a big deal in Narcan that’s likely what’s going to happen.
Remember if the patient hasn’t taken opioids, naloxone won’t have any effect -
it won’t hurt them but it sure won’t help them.
So if the person is taking opioids and other medications,
let’s say that the person took an opioid plus they took a benzodiazepine
and we give them naloxone it will only reverse the opioid medication effects,
so they're still gonna have to deal with the overdose of the benzodiazepine,
and if they had taken a benzodiazepine and alcohol and opioids again naloxone will only reverse the opioid effects,
so you're still gonna have to deal with the CNS depressant effects of the benzodiazepines and alcohol.